Oklahoma, 2004

Hail and Damaging Wind in Oklahoma, April 19 to 20, 2004

April 19 to 20, 2004 · NWS OUN · 9 events in 3 counties and zones

5 hail, 2 lightning, 1 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 19, 7:40 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 19, 7:40 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT MON APR 19 2004

.DISCUSSION...
STORMS APPROACHING SOUTHWEST OK HAVE DIMINISHED SIGNIFICANTLY WITH
SUNSET. THE FOCUS FOR STORMS TONIGHT WILL BE NEAR THE WARM FRONT IN
THE NORTHWEST INITIALLY...AND POSSIBLY FARTHER SOUTH INTO WEST
CENTRAL OK AS THE UPPER TROUGH OVER NORTHWEST NM APPROACHES. POPS
WERE RAISED TO CATEGORICAL IN THE NORTH AS A LARGE AREA OF RAIN IS
EXPECTED TO RESULT LATER TONIGHT FROM THE INCREASING LOW-LEVEL JET
AND ASSOCIATED EFFECTS OF THE UPPER TROUGH. MINIMUM TEMPERATURES
WERE ALSO RAISED A FEW DEGREES AS WE SEE NO REASON FOR DEWPOINTS TO
DROP MUCH OVERNIGHT.
&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

6
Hazardous weather outlook, Apr 19, 4:09 PM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT MON APR 19 2004

OKZ004>048-050>052-TXZ083>090-201200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST
THIRD OF OKLAHOMA TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS TO THE NORTHWEST OF A LINE FROM PONCA CITY
TO ELK CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS MID AND LATE
EVENING.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD MONITOR THE
WEATHER AND BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER
TONIGHT.

DISCUSSION...AT LATE AFTERNOON A WARM FRONT WAS MOVING NORTH THROUGH
NORTHWEST OKLAHOMA AND WILL LIKELY BE OUT OF THE STATE SHORTLY AFTER
MIDNIGHT. THIS BOUNDARY WILL PROVIDE GOOD...BUT LOCAL...SURFACE
CONVERGENCE IN A FAVORABLE AIRMASS FOR STORMS. MID LEVEL WINDS WILL
RESULT IN FAVORABLE SHEAR PROFILES FOR SUPERCELLS THROUGH THE
EVENING. THE PRIMARY CONCERN WITH SEVERE STORMS THAT MAY DEVELOP
WILL BE LARGE HAIL AND DAMAGING WINDS.

SEVERE STORMS WILL CONTINUE TO BE POSSIBLE AFTER MIDNIGHT AS A LOW
LEVEL JET DEVELOPS OVER WESTERN OKLAHOMA AND ANOTHER UPPER STORM
APPROACHES FROM THE WEST PROVIDING ADDITIONAL LIFT. LARGE HAIL WILL
BE THE MAIN CONCERN AFTER DARK. LOCALLY HEAVY RAIN ALSO WILL BE
POSSIBLE...ESPECIALLY IN NORTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
PERIODIC CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS FROM TUESDAY THROUGH FRIDAY. THUNDERSTORM
CHANCES... ALONG WITH THE POSSIBILITY OF SEVERE STORMS AND POSSIBLY
HEAVY RAINFALL... WILL BE GREATEST TUESDAY... AND AGAIN LATE
WEDNESDAY INTO THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM TUESDAY.

In the hours before

Special weather statement, Apr 19, 8:11 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT MON APR 19 2004

TXZ084-085-200230-
FOARD TX-WILBARGER TX-
911 PM CDT MON APR 19 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND WILBARGER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF THALIA AT 911
PM CDT...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Apr 19, 9:17 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1017 PM CDT MON APR 19 2004

OKZ004-009-200330-
ELLIS OK-HARPER OK-
1017 PM CDT MON APR 19 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 13 MILES
WEST OF CATESBY AT 1017 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 lightning, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Harper

When
April 19, 10:10 PM CST
Where
Harper County, Laverne
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.717, -99.900

Lightning, Harper

When
April 19, 10:10 PM CST
Where
Harper County, 2 mi E of Laverne
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Lightning caused a tank battery to catch on fire.

Hail, Harper

When
April 19, 10:25 PM CST
Where
Harper County, Laverne
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -99.900

Lightning, Harper

When
April 19, 10:30 PM CST
Where
Harper County, 6 mi S of Laverne
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

A tank battery caught on fire due to a lightning strike.

Thunderstorm Wind, Harper

When
April 19, 10:50 PM CST
Where
Harper County, 1 mi SW of Buffalo
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.833, -99.617

Wind was measured by the Oklahoma mesonet.

High Wind, Grady

When
April 19, 11:00 PM CST
Where
Grady forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

This high wind gust was measured by the Oklahoma mesonet site two miles south-southeast of Chickasha. The wind gust was caused by a wake low that developed in southwest Oklahoma behind an area of showers and thunderstorms that moved across the state. The wake low eventually moved northeast across central Oklahoma causing the wind gust near Chickasha.

Hail, Harper

When
April 19, 11:00 PM CST
Where
Harper County, 5 mi N of Selman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.867, -99.483

Hail, Woods

When
April 19, 11:35 PM CST
Where
Woods County, 17 mi NW of Freedom
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -99.333

Hail, Woods

When
April 20, 12:00 AM CST
Where
Woods County, 8 mi NE of Lookout
Measured
0.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.033, -99.167

Hail was reported to be covering the ground. A few windows were also broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391486, 5391487, 5391488, 5391489, 5391490, 5391491, 5391492, 5391493, 5391494.